Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 164, NWS Aberdeen, SD

September 19, 2021Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2021, 9:09 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2021, 9:09 PM MDT (03:09 UTC)
Expired
Sep 19, 2021, 10:00 PM MDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 147 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:10 PM MDTHAIL 1.25Isabel, SDQUARTER TO HALF DOLLAR HAILSTONES THAT LASTED A COUPLE MINUTES. SOME DAMAGE TO HOME. TIME ESTIMATED BASED ON RADAR.
Sep 19, 9:42 PM MDTTSTM WND GST 6311 S Bullhead, SDGRAND RIVER RAWS. TIME ESTIMATED VIA RADAR.
Sep 19, 9:55 PM MDTNON-TSTM WND GST 574 W Trail City, SDMESONET STATION 178 TRAIL CITY (SDDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS53 KABR 200309
SVRABR
SDC031-041-200400-
/O.NEW.KABR.SV.W.0164.210920T0309Z-210920T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
909 PM MDT Sun Sep 19 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  South central Corson County in north central South Dakota...
  Northwestern Dewey County in north central South Dakota...

* Until 1000 PM MDT.

* At 908 PM MDT, a severe thunderstorm was located near Isabel, or 22
  miles north of Dupree, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Firesteel around 925 PM MDT.

Other locations in the path of this severe thunderstorm include
Timber Lake and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4577 10104 4549 10074 4524 10149 4538 10149
      4539 10147 4547 10147 4547 10161
TIME...MOT...LOC 0308Z 239DEG 44KT 4537 10152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mohr
2 follow-up statements
555 
WWUS53 KABR 200333
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
933 PM MDT Sun Sep 19 2021

SDC041-200341-
/O.CAN.KABR.SV.W.0164.000000T0000Z-210920T0400Z/
Dewey SD-
933 PM MDT Sun Sep 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4576 10104 4549 10075 4548 10077 4548 10145
      4551 10150
TIME...MOT...LOC 0331Z 229DEG 41KT 4554 10121 

$$

SDC031-200400-
/O.CON.KABR.SV.W.0164.000000T0000Z-210920T0400Z/
Corson SD-
933 PM MDT Sun Sep 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTH CENTRAL CORSON COUNTY...

At 931 PM MDT, a severe thunderstorm was located 8 miles northeast of
Firesteel, or 27 miles southwest of Mclaughlin, moving northeast at
45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Corson County, including the following locations... southern
Standing Rock Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 10104 4549 10075 4548 10077 4548 10145
      4551 10150
TIME...MOT...LOC 0331Z 229DEG 41KT 4554 10121 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mohr
585 
WWUS53 KABR 200354
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
954 PM MDT Sun Sep 19 2021

SDC031-200403-
/O.EXP.KABR.SV.W.0164.000000T0000Z-210920T0400Z/
Corson SD-
954 PM MDT Sun Sep 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON COUNTY
WILL EXPIRE AT 1000 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4576 10104 4549 10075 4548 10077 4548 10145
      4551 10150
TIME...MOT...LOC 0353Z 239DEG 44KT 4567 10090 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 7:20 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 19, 7:20 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
820 PM CDT Sun Sep 19 2021

.UPDATE...
Issued at 820 PM CDT Sun Sep 19 2021

Showers and storms moving into western sd and increasing in
coverage this evening with lift from the strong 50h vort moving
in. With this radar trend along with the latest hi-res models
runs, increased pops across the region through the night. Also,
with the wind gusts occurring out west with the passage of the
cold front, will increase winds some through the night for the
cwa.

UPDATE Issued at 653 PM CDT Sun Sep 19 2021

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 237 PM CDT Sun Sep 19 2021

Removed the mention of showers and thunderstorms in the northeast
this afternoon given the strong capping. There have been some radar
returns visible all day, but nothing is reaching the surface in the
trough. The forcing in the upper trough coalesces a bit more after
0z so did leave pops in for that time period. Strong to severe
storms could occur in this warm sector. Best chances will be east of
the James Valley for surface based storms, especially across the far
northeast and west central MN. Lapse rates around 7, bulk shear
close to 45 kts all evening, and 1500 J/kg of MUCAPE will line up
between 7 and 9 pm.

The cold front will push east tonight with the trailing upper
trough. Models continue to show a pressure bubble just behind the
front that will lead to brief, enhanced winds. Gusts to around 50
mph may be possible especially where downdraft cape is highest near
1200 J/kg. Ahead of the front, southerly winds will ramp up in the
downslope areas of the Prairie Coteau again this evening. Winds
haven't dropped off all that much today with gusts to around 45 mph
this afternoon, but gusts to 55 mph are possible again this evening.

Continuing showers will remain over the region on Monday under the
trough. Temperatures will be considerably cooler with the clouds and
rain behind the front. Highs may have difficulty rising much above
60 degrees in the east with upper 60s forecast in central SD.

.LONG TERM...(Tuesday through Sunday)
Issued at 237 PM CDT Sun Sep 19 2021

The extended period remains dry for the time being, with the region
under northwest flow aloft during the majority of the period. Models
still bring a cold front across the area on Thursday, but with very
little moisture to work with, so likely a dry passage. Looking at
temperatures, mainly 60s and 70s in the forecast, with readings
around 80 over central South Dakota mid-week when we get a push of
warm air advection. Behind Thursday's frontal passage, there is some
disagreement on the strength of the cold air, with models' 850mb
temps varying from single digits above zero C, to the lower teens C.
Of course, this time of year we're always watching for the onset of
the first frost. If there's any small potential, the coldest low
temps in the forecast may potentially be Friday night with the onset
of cooler air behind the frontal passage. Inherited Min T grids have
lows in the low to mid 40s, but looking at the 5th and 10th
percentiles off the NBM, mid to upper 30s do show up. Possibility
exists that under the right radiational conditions, the current
forecast lows for Friday night could end up being a few degrees
colder as time gets closer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 653 PM CDT Sun Sep 19 2021

Terminals KABR,KATY,KPIR,KMBG

A large upper level low pressure trough and strong surface cold
front will move east across the region bringing scattered showers
and thunderstorms into Monday afternoon. Some of these
showers/storms will be affecting the airports at or in the vicinity.
Otherwise, with the cold front moving through strong northwest winds
will develop and continue through Monday. VFR mid and high level
clouds will become MVFR after the cold front passes through tonight
into early Monday with breaks at PIR and MBG into Monday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Sep 19, 3:49 AM MDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
449 AM CDT Sun Sep 19 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-201000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
449 AM CDT Sun Sep 19 2021 /349 AM MDT Sun Sep 19 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorm chances exist tonight.

Strong northwest winds will develop tonight throughout and west of
the Missouri River valley. Wind gusts up to 50 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-201000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
449 AM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorm chances exist later tonight through Monday. There is a
marginal risk for severe weather across eastern South Dakota and
western Minnesota later tonight.

Prior to a cold front's passage later after midnight, strong
downslope winds in the lee of the Prairie Coteau should redevelop
this evening. Wind gusts up to 50 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.